Advertisement
Acute Presentations

A serious complication of SGLT-2 inhibitor therapy in type 2 diabetes

Sue Lynn Lau, Christian M. Girgis

Figures

TRILOKS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY
TRILOKS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY

Abstract

The immediate management and investigation of an acute endocrine presentation in general practice is discussed in this section. It is inspired by, but not based on, a real patient situation.

Article Extract

Ashim is a 70-year-old retired engineer with a history of type 2 diabetes, diagnosed at 55 years of age on a routine medical test. He was initially given recommendations for lifestyle modification. One year later, he was started on metformin, which he has taken ever since. Four years later, a sulfonylurea was added. Five years ago, due to progressive deterioration in his HbA1c and increase in his fasting blood glucose levels (BGLs), Ashim was started on insulin glargine, once daily. Ashim developed microvascular complications of diabetes, including mild nonproliferative diabetic retinopathy and microalbuminuria, but he has remained stable on ACE inhibitor therapy, with no impairment of renal function (estimated glomerular filtration rate [eGFR] >90mL/min/1.73m2).

Six months ago, Ashim presented to you, his GP, with chest pain and shortness of breath. An ambulance was called to take him to hospital, where he was found to have a 70% stenosis  of his left anterior descending coronary artery. He underwent angioplasty and stenting. His HbA1c was 7.5% on presentation. In hospital, he was started on a sodium-glucose cotransporter-2 (SGLT-2) inhibitor, empagliflozin 10 mg, in addition to his usual metformin, sulfonylurea and basal insulin.

 

Figures

TRILOKS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY
TRILOKS/ISTOCKPHOTO.COM MODEL USED FOR ILLUSTRATIVE PURPOSES ONLY